Hail, Dickinson
- When
- August 21, 2:51 AM CST
- Where
- Dickinson County, 1.38 mi S of Lake Park
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.450, -95.320
Thunderstorms produced large hail and damaging winds in the Lake Park and Spirit Lake area in Dickinson County in northwest Iowa during the predawn hours of August 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds in the Lake Park and Spirit Lake area in Dickinson County in northwest Iowa during the predawn hours of August 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 20, 10:19 PM CST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1119 PM CDT WED AUG 20 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 331 PM CDT WED AUG 20 2014 PLENTY OF COMPLEX INTERACTIONS ARE OCCURRING WITH THE CURRENT SITUATION. FIRST OF ALL...A MID LEVEL SHORT WAVE FOCUSED NEAR 700MB AND AN ELEVATED WARM FRONT...HAS CONTINUALLY SPARKED ELEVATED CONVECTION IN OUR SOUTHERN ZONES...GREATLY STABILIZING THE ATMOSPHERE THROUGH OUR SOUTHERN AND EASTERN ZONES. SYNOPTICALLY... THE MAIN SHORT WAVE LIFTS TO THE NORTHEAST...WELL WEST AND NORTH OF OUR FORECAST AREA. ONE WARM FRONT SETS UP SHOP FOR MUCH OF THE NIGHT GENERALLY FROM THE SHORT WAVE IN NORTH DAKOTA...SOUTHEASTWARD THROUGH NORTHEAST SD AND INTO THE NORTHERN PARTS OF SOUTHWEST MN. TO THE SOUTH...A SECOND AND PRIMARY WARM FRONT EXISTS TO THE SOUTH OF THE CONVECTION IN NEBRASKA...WHERE SOUTHERN NEBRASKA IS CURRENTLY IN THE 90S...AND ONLY MID 70S IN SIOUX CITY. CURRENT THOUGHTS ARE THAT WHEN THE SOUTHERN WARM FRONT LIFTS INTO OUR MO RIVER VALLEY ZONES THIS EVENING...THAT THE PORTION OF IT ROUGHLY FROM YANKTON...TO SIOUX CITY AND STORM LAKE MAY BE CAPPED OFF DUE TO THE ONGOING STABILITY. THEREFORE AM INITIALLY FOCUSING ON THE WESTERN PORTION OF THE WARM FRONT NEAR OUR SOUTH CENTRAL SD ZONES FOR A POTENTIAL FOR SEVERE WEATHER THIS EVENING...COUPLED WITH SURFACE LOW PRESSURE A BIT FURTHER WEST. IT APPEARS MORE AND MORE THAT THE STORMS MAY HAVE A DIFFICULT TIME GETTING TIED TO THE SURFACE OR BOUNDARY LAYER... LOWERING OUR CHANCES FOR TORNADIC ACTIVITY. BUT IF STORMS WERE TO BECOME BASED CLOSE TO THE SURFACE...IT WOULD LIKELY HAPPEN TOWARD SOUTH CENTRAL SD WHERE INSTABILITY TO OUR WEST MEETS OUR HUMID AIR AROUND CHAMBERLAIN. BELIEVE THIS IS THE LOCATION WHERE AN ISOLATED TORNADO COULD FORM THIS EVENING. LARGE HAIL IS ALSO CERTAINLY A THREAT WITH ENHANCED UPDRAFTS...ESPECIALLY IN OUR WESTERN ZONES THIS EVENING WHERE GREATER INSTABILITY EXISTS...AND ALONG THE NORTHERN WIND SHIFT IN OUR NORTHERN ZONES AND SOUTHWEST MN LATER TONIGHT. IN EXTREME SOUTHEAST SD SOUTH OF SIOUX FALLS...AS WELL AS MOST OF NORTHWEST IA AND EXTREME NORTHEAST NEB...SEVERE CHANCES MAY BE REAL TOUGH TO REALIZE DUE TO THE CURRENT STABILITY...AND THEIR FAR PROXIMITY FROM THE MAIN SHORT WAVE. LATER...SOME STRATUS MAY DEVELOP DUE TO SOME GUIDANCE FROM THE LATEST 12KM NAM IN OUR NORTHERN ZONES AND INTO SOUTHWEST MN...BUT SO FAR LEFT FOG OUT OF THE GRIDS. BUT JUST A HEADS UP THAT FOG COULD DEVELOP IN THE VERY MOIST AIR GENERALLY ALONG AND NORTH OF I 90. SKIES WILL GENERALLY CLEAR THURSDAY MORNING. BY THURSDAY AFTERNOON... WOULD NOT BE SURPRISED TO SEE AN ISOLATED THUNDERSTORM FROM SIOUX CITY NORTHEASTWARD IN FRONT OF A SLOWLY ADVANCING SURFACE WIND SHIFT. AND IT REMAINS VERY HUMID IN OUR EASTERN ZONES SO IT WILL NOT TAKE MUCH OF A FOCUS TO FIRE OFF A FEW STORMS. IN ADDITION...THE SIOUX CITY AREA WILL PRESS HEAT INDEX CRITERIA FOR A COUPLE OF HOURS THURSDAY AFTERNOON...WITH A LOT OF 95 TO 100 DEGREE HEAT INDEX READINGS THROUGHOUT NORTHWEST IA AND SOUTHEAST SD. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 331 PM CDT WED AUG 20 2014 ANTICIPATE MOST OF THE AREA REMAINING DRY ON THURSDAY NIGHT...THOUGH WITH A LINGERING BOUNDARY LOCATED ROUGHLY THROUGH THE SIOUX CITY TO SPENCER CORRIDOR CANNOT RULE OUT AN ISOLATED THUNDERSTORM EARLY IN THE NIGHT OVER OUR LOWER NORTHWESTERN IOWA ZONES. IT WILL BE A MILD AND RELATIVELY MUGGY NIGHT WITH LOWS IN THE MID AND UPPER 60S. ON FRIDAY WILL SEE INCREASING CHANCES OF THUNDERSTORMS...BECOMING LIKELY BY FRIDAY NIGHT...AS LOW PRESSURE DEEPENS OVER THE WEST CENTRAL PLAINS AND LIFTS NORTHWARD...AND SYNOPTIC LIFT INCREASES ACROSS THE REGION AS A SHORTWAVE EJECTS OUT OF A WESTERN U.S. UPPER LEVEL TROUGH. DOES APPEAR TO BE PLENTY ENOUGH INSTABILITY AND SHEAR AROUND THAT SEVERE STORMS WILL AGAIN BE A POSSIBILITY IN THE LATER AFTERNOON AND EVENING. APPARENT TEMPERATURES WILL BE RATHER UNPLEASANT FOR FRIDAY AFTERNOON...WITH HIGHS IN THE MID AND UPPER 80S AND DEWPOINTS MAINLY LOWER AND MID 70S...CREATING A HEAT INDEX OF LOWER TO MID 90S SOUTH OF INTERSTATE 90. THUNDERSTORM CHANCES THEN CONTINUE SATURDAY INTO AT LEAST EARLY ON SUNDAY AS THE AFOREMENTIONED LOW PRESSURE AND ASSOCIATED WARM FRONT LIFT UP INTO OUR AREA...THOUGH THERE ARE SOME MODEL DIFFERENCES ON HOW THIS PLAYS OUT EXACTLY. WITH THE PASSAGE OF THE ABOVE MENTIONED SHORTWAVE...COOLER AIR LOOKS TO FILTER INTO THE REGION...WITH BELOW NORMAL TEMPERATURES FOR MONDAY THROUGH WEDNESDAY. MONDAY MAY END UP BEING MOSTLY DRY...THOUGH MODEL CONSENSUS WOULD IMPLY BETTER PRECIPITATION CHANCES FOR TUESDAY AND WEDNESDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1119 PM CDT WED AUG 20 2014 CONVECTION A DIFFICULT FORECAST FOR SHORTEST TERM...AS ELEVATED ACTIVITY STARTING TO PICK UP ALONG THE I-29 CORRIDOR THEN SOUTHWEST TOWARD KONL. NEXT FEW HOURS WILL BE MOST LIKELY TIME FOR ANY CONVECTION TO AFFECT KFSD...AND PERHAPS KHON IF STRONGER NORTHERN COMPLEX CAN BUILD FAR ENOUGH SOUTH. FOR NOW...HAVE KEPT OUT OF KSUX TAF...BUT WILL BE CLOSE TO THE NORTH/WEST. STILL EXPECTING AN AREA OF LOWER MVFR TO UPPER IFR CONDITIONS IN FOG/STRATUS TO DEVELOP AFTER 09Z MAINLY NEAR AND NORTH OF INTERSTATE 90...WHERE SURFACE GRADIENT WEAKENS AS WELL AS POTENTIAL COOLER OUTFLOW POOL SETTLES INTO THE CWA. SHOULD BE PERSISTENT INTO MID TO LATE MORNING BEFORE MIXING/LIFTING TO A DEVELOPING CUMULUS FIELD. DEPENDING ON LOCATION OF CONVECTIVELY REINFORCED OUTFLOW...MAY HAVE A MENTIONABLE CONVECTIVE THREAT AGAIN BY LATE AFTERNOON FOR KFSD AND KSUX...BUT WARMING TEMPS ALOFT AND UNCERTAIN LOCATION SUGGESTS HOLDING OFF ON ADDITIONAL MENTION FOR NOW. COULD START TO SEE SEEDS OF ADDITIONAL MVFR TO IFR CONDITIONS FOR JUST OUTSIDE THE TAF PERIOD STARTING TO DEVELOP TOWARD 06Z FRI. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM...JM AVIATION...CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 447 PM CDT WED AUG 20 2014 MNZ071-072-SDZ038>040-050-052>054-057>059-063-064-212200- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-MINER-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS- 447 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP THIS EVENING AND OVERNIGHT...LINGERING OVER PARTS OF SOUTHWEST MINNESOTA LATE TONIGHT. SOME STORMS COULD BE SEVERE. THE GREATEST THREAT FOR AN ISOLATED TORNADO APPEARS TO BE IN SOUTH CENTRAL SOUTH DAKOTA THIS EVENING...BUT CANNOT BE TOTALLY RULED OUT ALONG A STALLED WIND SHIFT LINE ALONG THE HIGHWAY 14 CORRIDOR LATE THIS EVENING. OTHERWISE LARGE HAIL IS ALSO A THREAT WITH A MARGINAL THREAT FOR STRONG STRAIGHT LINE WINDS. THE SEVERE THREAT WILL SLOWLY DECREASE AFTER THE OVERNIGHT HOURS. LOCALIZED HEAVY RAIN COULD ALSO OCCUR IN THE STRONGER CELLS WHICH COULD PRODUCE SHORT TERM URBAN FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY OCCUR FROM LATER FRIDAY THROUGH SATURDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE... WITH AREAS OF HEAVY RAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE. IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-060>062-065>069- 212200- LYON IA-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-LAKE- MOODY-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON- 447 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS MAINLY LATE THIS EVENING AND IN THE OVERNIGHT HOURS TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL COULD OCCUR IN THE STRONGER CELLS...WHICH COULD PRODUCE SOME SHORT TERM URBAN FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES WILL LIKELY RISE INTO THE MID 90S THURSDAY AFTERNOON. OUTDOOR SCHOOL ACTIVITIES SHOULD TAKE NOTE OF THIS AND MAKE PROPER PRECAUTIONS. ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY OCCUR FROM LATER FRIDAY THROUGH SATURDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE... WITH AREAS OF HEAVY RAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-212200- OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-CLAY SD-UNION- 447 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT IT APPEARS A BULK OF THE SEVERE ACTIVITY WILL REMAIN WEST AND NORTH OF THIS AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES WILL LIKELY RISE INTO THE MID 90S TO NEAR 100 DEGREES THURSDAY AFTERNOON. OUTDOOR SCHOOL ACTIVITIES SHOULD TAKE NOTE OF THIS AND MAKE PROPER PRECAUTIONS. ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY OCCUR FROM LATER FRIDAY THROUGH SATURDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE... WITH AREAS OF HEAVY RAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT.
The Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the first event began at 08:52 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree and power line damage, resulting in a power outage in most of the town of Spirit Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532653, 532654.